Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: Diphenhydromine HCI Extra Dose=Safe??
|patriots231 - Thu Jul 08, 2010 2:16 pm||
I work third shift and have had trouble sleeping for a long time. I started using an OTC sleep aid to help me on my days off, but the recommended dose of 50mg wasn't doing the trick. I would still wake up several times during the night and not get more than a few hours of GOOD sleep. So I started taking 100mg to 125mg about an hour before bed and it has worked great. I was just wondering if that was a good idea or not. Ive heard from friends that it can get you "High", but that is not my intention I just feel very drowsy about 30min. before bed and I fall asleep quickly and stay asleep which is great. I am however scared of becoming addicted and was also wondering if taking a higher dose could lead to dependency. I will hopefully at some point be back on first shift but not for some time and would like to stop using it if and when that does happen. Thank you so much for your time and I look forward to your response.
|Dr.M.jagesh kamath - Tue Jul 20, 2010 2:50 am||
Hello,Many antihistaminics have pronounced CNS depressant activity.This is more so in combination with alcohol.If you are using these on a prolonged and regular basis the chances of dependence are high.This can induce respiratory depression and could be fatal in high doses.Also even in normal doses it could be a problem to drive a car or operate machinery.
It is best to seek assistance now and again it is not all right to use these as sedatives unless prescribed for, since basically they are used in allergies.
Early intervention is most important and it would give positive results.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.